Alert archive / Virginia / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 142, NWS Wakefield, VA

September 1, 1995Dinwiddie County, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at Sep 1, 1995, 4:59 PM EDT for Dinwiddie County, Virginia. It was in force for 61 min.

The area

The counties it named.

The facts

Issued
Sep 1, 1995, 4:59 PM EDT (20:59 UTC)
Expired
Sep 1, 1995, 6:00 PM EDT
In force
61 min
Issued by
NWS Wakefield, VA
Area
Whole counties

County Dinwiddie County, VA

The radar

The Norfolk radar (KAKQ), 56 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.0 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1995-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 855 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1995-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
855 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
1185 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 1:49 PM EDT, 3 hours 10 minutes earlier.

Area forecast discussion, Sep 1, 1:49 PM EDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION CORRECTED
NATIONAL WEATHER SERVICE WAKEFIELD, VA
149 PM EDT FRI SEP 01 1995

WBC...NO CHGS XCPT ADD PSBL SVR TRW TERMINOLOGY TO ZONES THS EVE.

RDU...NO CHGS XCPT ADD SVR TRW TERMINOLOGY TO TNGT'S ZONES.

CWFWBC...NO CHGS.

CWFRDU...NO CHGS.

SIMPLY PUT...CURRENT CONDS AND TRENDS SUPPORT CONT STG/SVR TRW WELL
INTO THE EVE...ALL THE WAY TO THE COAST.  MDLS ALL IN AGRMT AS WELL. KP
AT LEAST MORN CLOUDS IN ALL ZNS...ESPCLY CSTL ZNS DUE TO DECENT NE LOW
LVL FLO.

ALL CWF GUD AS IS.

TIME TO WATCH THE RADAR!
RIC  65/80/58/78  4100     ORF  69/79/65/78  4200
ECG  69/79/64/78  4200     SBY  63/79/56/77  3100

NS

...CORRECTED SBY HGH FOR SUN...

In the hours before

Special weather statement, Sep 1, 1:09 PM EDT, 3 hours 50 minutes before
VAZ067>078-MDZ021>025-501-NCZ012>017-030>032-102-012300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
109 PM EDT FRI SEP 1 1995

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 7PM...

THUNDERSTORMS ARE DEVELOPING OVER WESTERN PARTS OF VIRGINIA AND NORTH
CAROLINA PUSHING EAST AT 35 MPH.  SOME OF THE THUNDERSTORMS HAVE BEEN
SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

THE THUNDERSTORMS WILL AFFECT CENTRAL VIRGINIA AND EASTERN MARYLAND
LATER THIS AFTERNOON AND SOME COULD BE SEVERE WITH LARGE HAIL AND
DAMAGING WINDS.  HEAVY RAIN AND FREQUENT LIGHTNING WILL ALSO OCCUR WITH
ANY THUNDERSTORMS.

IF THREATENING WEATHER APPROACHES...SEEK SAFE SHELTER OR HARBOR. REPORT
ANY SEVERE WEATHER TO LOCAL LAW ENFORCEMENT FOR RELAY TO THE NATIONAL
WEATHER SERVICE.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR ADDITIONAL
STATEMENTS AND POSSIBLE WARNINGS.

NS
Special weather statement, Sep 1, 1:16 PM EDT, 3 hours 43 minutes before
VAZ067>078-MDZ021>025-501-NCZ012>017-030>032-102-012300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
109 PM EDT FRI SEP 1 1995

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 7PM...

THUNDERSTORMS ARE DEVELOPING OVER WESTERN PARTS OF VIRGINIA AND NORTH
CAROLINA PUSHING EAST AT 35 MPH.  SOME OF THE THUNDERSTORMS HAVE BEEN
SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

THE THUNDERSTORMS WILL AFFECT CENTRAL VIRGINIA AND EASTERN MARYLAND
LATER THIS AFTERNOON AND SOME COULD BE SEVERE WITH LARGE HAIL AND
DAMAGING WINDS.  HEAVY RAIN AND FREQUENT LIGHTNING WILL ALSO OCCUR WITH
ANY THUNDERSTORMS.

IF THREATENING WEATHER APPROACHES...SEEK SAFE SHELTER OR HARBOR. REPORT
ANY SEVxERE WEATHER TO LOCAL LAW ENFORCEMENT FOR RELAY TO THE NATIONAL
WEATHER SERVICE.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR ADDITIONAL
STATEMENTS AND POSSIBLE WARNINGS.

NS
Special weather statement, Sep 1, 2:42 PM EDT, 2 hours 17 minutes before
VAZ048-049-060-061-065-066-011945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
242 PM EDT FRI SEP 1 1995

...STRONG THUNDERSTORMS DEVELOPING OVER CENTRAL VIRGINIA...

AT 235 PM EDT NATIONAL WEATHER SERVICE RADAR INDICATED STRONG
THUNDERSTORMS DEVELOPING OVER SOUTH-CENTRAL VIRGINIA EXTENDING
FROM CHARLOTTESVILLE SOUTHWARD TO FARMVILLE TO DANVILLE.

THESE STORMS WERE MOVING EAST AT 35 MILES AN HOUR AND SHOULD AFFECT
PORTIONS OF LOUISA...FLUVANNA...CUMBERLAND...PRINCE EDWARD...LUNENBURG
AND MECKELENBURG COUNTIES OVER THE NEXT HOUR.

THE AREA IS UNDER A SEVERE THUNDERSTORM WATCH UNTIL 700 PM AND
A FEW OF THESE STORMS HAVE THE POTENTIAL TO PRODUCE VERY HEAVY
RAINS...POTENTIALLY DAMAGING WINDS...HAIL AND DEADLY LIGHTNING.

WHEN THUNDERSTORMS ARE OCCURRING...MOVE INSIDE A STRONG BUILDING.
DO NOT STAND BY WINDOWS. DON'T USE TELEPHONES OR ELECTRICAL
APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER
UPDATES OR POSSIBLE WARNINGS IN ASSOCIATION WITH THESE STORMS.

COBB
Special weather statement, Sep 1, 2:43 PM EDT, 2 hours 16 minutes before
VAZ048-049-060-061-065-066-011945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
242 PM EDT FRI SEP 1 1995

...STRONG THUNDERSTORMS DEVELOPING OVER CENTRAL VIRGINIA...

AT 235 PM EDT NATIONAL WEATHER SERVICE RADAR INDICATED STRONG
THUNDERSTORMS DEVELOPING OVER SOUTH-CENTRAL VIRGINIA EXTENDING
FROM CHARLOTTESVILLE SOUTHWARD TO FARMVILLE TO DANVILLE.

THESE STORMS WERE MOVING EAST AT 35 MILES AN HOUR AND SHOULD AFFECT
PORTIONS OF LOUISA...FLUVANNA...CUMBERLAND...PRINCE EDWARD...LUNENBURG
AND MECKELENBURG COUNTIES OVER THE NEXT HOUR.

THE AREA IS UNDER A SEVERE THUNDERSTORM WATCH UNTIL 700 PM AND
A FEW OF THESE STORMS HAVE THE POTENTIAL TO PRODUCE VERY HEAVY
RAINS...POTENTIALLY DAMAGING WINDS...HAIL AND DEADLY LIGHTNING.

WHEN THUNDERSTORMS ARE OCCURRING...MOVE INSIDE A STRONG BUILDING.
DO NOT STAND BY WINDOWS. DON'T USE TELEPHONES OR ELECTRICAL
APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED.
 
STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER
UPDATES OR POSSIBLE WARNINGS IN ASSOCIATION WITH THESE STORMS.

COBB
Special weather statement, Sep 1, 3:52 PM EDT, 1 hour 7 minutes before
MDZ023-024-VAZ065-066-078-079-080-081-082-083-084-085-086-087-088-
089-090-091-092-093-094-095-096-097-098-099-100-NCZ012-013-014-
015-016-017-030-031-032-MDZ501-VAZ501-012100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
352 PM EDT FRI SEP 1 1995

...SEVERE THUNDERSTORM WATCH # 969 IS IN EFFECT UNTIL 10 PM FOR PARTS OF
EASTERN VIRGINIA...NORTHEAST NORTH CAROLINA...MARYLAND'S EASTERN
SHORE...THE CHESAPEAKE BAY AND VIRGINIA'S ATLANTIC COASTAL WATERS...

AT 345 PM EDT...RADAR INDICATED AN AREA OF SHOWERS AND THUNDERSTORMS
MAINLY WEST OF I-85 IN CENTRAL VIRGINIA...HOWEVER ISOLATED THUNDERSTORMS
WERE DEVELOPING OUT AHEAD OF THIS LINE OVER PARTS OF EASTERN VIRGINIA.
LARGE HAIL IN EXCESS OF 3/4 INCH...AND STRONG DAMAGING WINDS ARE
POSSIBLE WITH THE STRONGER STORMS.

MOVEMENT WAS EAST AT 25 MILES AN HOUR.

IF THREATENING WEATHER APPROACHES MOVE INDOORS UNTIL THE STORMS HAVE
PASSED.  MARINERS SHOULD BE BEGIN TO MAKE PREPARATIONS TO MOVE TO
PORT...AND BE ABLE TO MOVE QUICKLY SHOULD STORMS DEVELOP.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR FURTHER STATEMENTS
AND POSSIBLE WARNINGS.

NOONAN

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 3:21 PM EDTSevere Thunderstorm WarningAKQPrince Edward69 min
Sep 1, 3:39 PM EDTSevere Thunderstorm WarningAKQAmelia57 min
Sep 1, 3:39 PM EDTSevere Thunderstorm WarningAKQNottoway66 min
Sep 1, 4:23 PM EDTTornado WarningAKQNottoway41 min
Sep 1, 4:39 PM EDTSevere Thunderstorm WarningAKQMecklenburg60 min
Sep 1, 4:56 PM EDTSevere Thunderstorm WarningAKQHanover23 min
Sep 1, 4:56 PM EDTSevere Thunderstorm WarningAKQHanover64 min
Sep 1, 5:16 PM EDTSevere Thunderstorm WarningAKQKing and Queen44 min
Sep 1, 6:29 PM EDTFlash Flood WarningAKQChesterfield, Henrico3 hr
Sep 1, 7:05 PM EDTSevere Thunderstorm WarningAKQGloucester55 min
Sep 1, 7:08 PM EDTSevere Thunderstorm WarningAKQMathews52 min
Sep 1, 7:10 PM EDTSevere Thunderstorm WarningAKQMiddlesex50 min

Nearby

Severe Thunderstorm Warnings in Virginia, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.